The FDA is investigating reports of seizures following the use of e-cigarettes, most involving youth and young adult users. The FDA foresees a potential emerging safety issue with the recent voluntary reports of adverse experiences with tobacco products that mentioned seizures occurring with e-cigarette use, and encourages the public to report cases of individuals who use e-cigarettes and have had a seizure via the online Safety Reporting Portal.
Scientific literature reports seizures or convulsions are known as a potential side effect of nicotine toxicity if e-liquid is swallowed (intentional or accidental), and may be the cause of these reports. A total of 35 cases have been reported involving seizures mentioning use of e-cigarettes from 2010 to 2019. The data has been collected from poison control centers, and FDA’s voluntary adverse experience reports.
To report and adverse event related to e-cigarettes include:
- The name of the manufacturer
- The brand name, model, and serial number of the device or e-liquid, if applicable
- Where the device or e-liquid was purchased
- Whether the device or e-liquid was modified in any way or whether there was a device malfunction
- Whether other tobacco products, medications, supplements or other substances were used
- Whether there were any other symptoms (i.e., nausea, vomiting) or warning right before the adverse experience, such as change in the user’s behavior, alertness, vision or hearing
- Details about product use preceding the event (duration, amount and intensity of e-cigarette use)
- Details about health effects, including specific areas of the body affected, how symptoms progressed, how long they lasted, the course of the recovery, and the medical testing or care and decisions rendered
Read the Full FDA Press Release Here.
Read the Full FDA Alert Here.